close

Cephalexin for Dogs Side Effects

By Sarah Estlund
 
Cephalexin is an antibiotic used in dogs. It is most commonly prescribed after a surgery or to treat a bacterial infection, dermatological problems and urinary tract infections. Cephalexin for use in dogs is similar to the use of penicillin in humans.

Significance

Cephalexin is one of the most widely used antibiotics in dogs, according to VetInfo.com. It can be administered via capsule, tablet or in liquid form. To lessen side effects, have your dog take the medicine with food.

Side Effects

In dogs, common side effects of taking cephalexin are diarrhea and vomiting. A dog may experience rapid breathing, hyperactivity or drooling. Allergic reaction may include itching, scratching, swelling or a rash. Serious side effects include shock or seizures. Side effects are rare, however, according to PetEducation.com.

Dosage

A veterinarian will usually prescribe 10mg of cephalexin for each lb. of your dog's weight, with the dosage administered twice a day. Never give your dog more than one dose at a time or overdose may occur. Signs of overdose include pale gums, muscle spasms and weakness.

Treatment

Side effects of cephalexin such as rash, vomiting and diarrhea are significant enough to stop administering medication. Treatment for side effects ranges from rest and hydration to steroids such as prednisone.

Precautions

Do not give cephalexin to dogs that are pregnant or nursing. A veterinarian should know what other medications a dog is on to avoid interactions. Vets should not prescribe cephalexin to dogs that are allergic to penicillin.
Comments (2)
Jun 30, 2012 mikenbuddy274m.
I feel alot better about giveing cephalexin to my 4 month old puppy now. I was worried that he might of been on to high of a dose but i read the imformation and learned everything i wanted to know. ...thanks
Aug 12, 2012 Leebee123
My dog has not had any observed seizures before taking this medicine. My dog began this medicine and within 6 days we noticed him foaming at the mouth. The next day he was foaming at the mouth, coughing, and lost bowel control. The next evening he had two seizures so we took him to the vet. They thought from symptoms we described it was acid reflux. Next night he had two more severe seizures and we videotaped it. They confirmed they were seizures then. We discontinued this med. could it be related ??
Any inappropriate content? Tell DailyPuppy!

Puppy Up Your Blog

Daily Puppy WidgetBox Widget Get this widget from Widgetbox